Teva Levothyroxine: Allergy Alert

Hi all

Following a recent post of mine, I have final results on this issue :)

Having been on Actavis/Workhart Levothyroxine for 20+ years, but the reintroduction of Teva to the market resulted in me starting Teva medication recently.

After a few days I started to itch all over so switched back to my usual brand. After a few days the symptoms went away.

I then switched back to Teva to double confirm if it was the cause: It was :(

My Chemist has now updated my records to Teva Allergy, so I should be fine now.

I will also raise a "yellow card".

Just posting this as a warning/info for anyone else who suffers same reaction with Teva.

15 Replies

oldestnewest
  • I get the itching to a much lesser degree on actavis , but when I used wockhart it became very bad and stopped md sleeping (not good at the best of times)

    Just goes to show how different we can be affected.

    Glad you have put message across to your pharmacy and reported it

  • And yet, I am the complete opposite. I itch on everything BUT Wockhardt, so I'm now known at the surgery for ordering Wockhardt only...

  • Yes Wockhardt fine with me too, has been for years it was the Teva that caused problems.

  • There are several varied fillers in thyroid meds. If you find one that suits you then get it put on your prescription do you aren't given anything you may react to. Different. Rand could also be slight different in the level of active ingredient so another reason to get the same brand each time.

  • Yes my point was that we are all different

  • DavyB, thanks for your post - exactly the same thing has just happened to me! I have been on Actavis for a long time, but my last prescription was Teva. After just a couple of days, my legs became dry and unbearably itchy, keeping me awake for hours. I also developed a streaming runny nose and my lips have started to tingle and blister round the edges.

    I have had these symptoms before at various times over my years of taking levothyroxine - I now realise that it must have been whenever I was given Teva!

  • The current Teva product was only launched on the UK market in October 2016.

    This is a completely different formulation to the "old" Teva which was withdrawn in (if I remember correctly) 2013.

    Any issues prior to October 2016 would have been for different reasons.

  • Thanks for the info. Then maybe I'm allergic to more brands of levothyroxine too. What I can say is that I'm definitely allergic to the new formulation of Teva :(

  • Just to make it even more complicated...

    The "old" Teva 25 microgram tablet was actually the Mercury Pharma 25 microgram tablet repackaged. That is, it was a different formulation to their 50 and 100 microgram tablets.

    Both the Mercury Pharma levothyroxine products (including Eltroxin branded) and the "new" Teva contain acacia powder. Although we have little hard evidence, this has been suspected by quite a few people to be a problem.

  • It's a minefield. I've started writing down the ingredients of the various types I get, to compare. Acacia does seem an unusual ingredient. The Actavis tablets have a shorter list of ingredients that seem more 'normal' overall!

  • It most certainly is a minefield.

    Acacia is actually a common ingredient of levothyroxine! It is used in the Mercury Pharma levothyroxine tablets (including Eltroxin which is identical to their levothyroxine) and the USA market leader, Synthroid. As well as Teva.

    We regularly have posts from people who cannot tolerate some of the levothyroxine products.

    We often advise people to discuss with their pharmacy and ensure they consistently get the make(s) they do tolerate. It is unacceptable for people to have to play Russian roulette with their vital medicines.

  • You might wish to read this post:

    healthunlocked.com/thyroidu...

  • I was amazed at this. Within a day r two of switching to TEVA I became unwell and had several horrible new symptoms. I went to ask pharmacist to f the change of mess could be to blame..he said no, so I asked for my thyroid to be rechecked...they said my tsh was fine..so have been ill for almost three more baths since, each time I collected my mess I was asked if everything was ok with my medicine which was a new practice. Today I note that we are back to my old brand of meds .Alamus..so will see if that helps me at all?

  • Many people here find different makes have different effects.

    When I started, I was determined to be happy whatever I got. Within a few months I had suffered problems with "old" Teva (that is, before it was withdrawn in 2013). From then on, I realised I was kidding myself. Each make is different. What is fine for one person, isn't for another.

    Always keep control over which make you get. Don't let it be at the whim of the pharmacists or their suppliers.

  • Lesson learned thanks helvella! X

You may also like...